Tricyclic Antidepressant Toxicity CCC

OVERVIEW

Tricyclic Antidepressants (TCA) are weak bases (pKa 8.5) that can cause life-threatening sodium channel toxicity leading to:

  1. anticholinergic effects
  2. inhibition of catecholamine reuptake (initial increase in sympathetic tone -> prolonged decrease)
  3. profound alpha-adrenergic blockade
  4. sodium channel blockade -> cardiotoxicity and CNS effects

HISTORY

  • having taken a large quantity of TCA (patients may be asymptomatic for 2-3 hours post ingestion)
  • will develop signs of major toxicity within 6 hours
    – > 10mg/kg potentially life threatening
    – > 30mg/kg will develop pH dependent toxicity + coma for more than 24 hours

EXAMINATION

  • CVS – dry mucous membranes, tachycardia, hypertension -> hypotension -> cardiovascular collapse (arrhythmia), postural hypotension, dehydration
  • CNS – nystagmus, dizziness, agitation, decreases level of consciousness, unconscious/coma, seizures, increase in tone, clonus, tremor, hypereflexia, pupillary dilation, blurred vision
  • GI – N+V, abdominal pain, dry mouth, ileus
  • METABOLIC – severe metabolic acidosis, fever
  • GU – urinary retention
  • SKIN – flushed
  • anticholinergic: “blind as a bat, red as a beet, hot as a hare, dry as a bone, mad as a hatter”

INVESTIGATIONS

  • ABG – metabolic acidosis
  • ECG:
    -> sinus tachycardia
    -> PR prolongation
    -> RAD
    -> R wave > 3mm in aVR
    -> prolonged QT interval (>430ms)
    -> QRS prolongation (>100ms)
    -> VF/VT/asystole
    -> 2nd or 3rd HB
    -> RBBB
  • Bloods – renal impairment

MANAGEMENT

Resuscitation

  • supportive care of airway, breathing and circulation
  • a number of anti-arrhythmics are contra-indicated as they prolong depolarisation -> use lignocaine, phenytoin, Mg2+, hypertonic saline.
  • often need PAC
  • volume resuscitation
  • treat seizures with benziodiazepines (ist line), barbiturates (2nd line), other options include: propofol

Electrolyte and Acid-base Abnormalities

  • IV NaHCO3 + hyperventilation to ensure pH is >7.5

How NaHCO3 works:

  • TCA are weak bases
  • increasing the serum pH with bicarbonate -> increases the proportion of non-ionised drug which -> increase in drug distribution throughout rest of body and away from heart
  • increased Na+ also overcomes the Na+ receptor blockade
  • alkalinsation also accelerates the recovery of Na+ channels by neutralising the protonation of the drug receptor complex

Specific Treatment

  • see above

Underlying Cause

  • prevent absorption: gastric lavage and charcoal if presents within 1 hour,
  • enhanced elimination: haemodialysis not recommended in TCA OD c/o small amount of free drug in plasma

References and Links


CCC 700 6

Critical Care

Compendium

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.